Oral Diabetic Meds Called “Glitazones” May Make Diabetic Macular Edema Worse

April 13, 2009

An article in this month’s American Journal Ophthalmology indicates that a common class of oral hypoglycemic medications, called “glitazones,” may actually increase the development of clinically significant macular edema in as much as 60% of patients.

The “glitazones” are a class of oral agents more formally known as thiazolidinediones.  Rosiglitazone and pioglitazone (Avandia and Actos, respectfully) are used to treat Type II diabetes mellitus and may be used alone or in conjunction with other therapy.

While this is not the only study suggesting a link between the “glitazones” and macular edema, it is the largest.  The authors suggest that ophthalmologists treating diabetic retinopathy be aware of this possible association.

Randall V. Wong, M.D.
Retina Specialist
www.TotalRetina.com

 

 



Comments

Jump down to form below to submit your own comments

Trackback URL
http://eyedocnews.com/00820-oral-diabetic-meds-may-make-diabetic-macular-edema-worse/trackback/

Have insights to contribute? Please submit your comment below